Toxicology: atropine endpoint in organophosphate poisoning: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Toxicology: atropine endpoint in organophosphate poisoning

Sample item

A man with organophosphate poisoning has received 6 mg of atropine intravenously. His pupils are now dilated and heart rate is 130 per minute, but there are still crepitations throughout the chest and copious bronchial secretions. What is the correct decision?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Continue titrated atropine, since the chest secretions have not dried

In organophosphate poisoning the aim of atropine is to dry bronchial secretions and reverse bronchospasm, which cause death by respiratory failure. Pupil size and heart rate are unreliable guides because atropine and sympathetic activation also dilate pupils and speed the pulse. Atropine is titrated until the chest is clear, with a heart rate above 80 per minute and a systolic pressure above 80 mmHg.

Option by option

  • A. Stop atropine because of the tachycardia

    Tachycardia can result from hypoxia or atropine and should not stop therapy while the chest is wet.

  • B. Switch to neostigmine

    Neostigmine would worsen muscarinic toxicity by inhibiting cholinesterase further.

  • C. Continue titrated atropine, since the chest secretions have not dried (correct)

    The chest endpoint has not been reached, so atropine must be continued.

  • D. Stop atropine because the pupils are dilated

    Pupil size is an unreliable endpoint and persistent secretions still threaten respiration.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Continue titrated atropine, since the chest secretions have not dried. In organophosphate poisoning the aim of atropine is to dry bronchial secretions and reverse bronchospasm, which cause death by respiratory failure.

Why is "Stop atropine because of the tachycardia" not the answer?

Tachycardia can result from hypoxia or atropine and should not stop therapy while the chest is wet.

Why is "Switch to neostigmine" not the answer?

Neostigmine would worsen muscarinic toxicity by inhibiting cholinesterase further.

Why is "Stop atropine because the pupils are dilated" not the answer?

Pupil size is an unreliable endpoint and persistent secretions still threaten respiration.

What concept does this question test?

It tests Toxicology: atropine endpoint in organophosphate poisoning in Pharmacology. Pupil size and heart rate are unreliable guides because atropine and sympathetic activation also dilate pupils and speed the pulse. Atropine is titrated until the chest is clear, with a heart rate above 80 per minute and a systolic pressure above 80 mmHg.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: atropine endpoint in organophosphate poisoning?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.